Decisions to Stop Taking Tysabri for MS Are Often Subjective, Study Concludes

Decisions to Stop Taking Tysabri for MS Are Often Subjective, Study Concludes

Many decisions to stop taking the multiple sclerosis treatment Tysabri (natalizumab) appear to be based largely on subjective factors such as patients’ or physicians’ view of the risk, rather than objective assessments of the risk, a study indicates.

Tysabri is an approved immunotherapy for active relapsing-remitting multiple sclerosis (RRMS). Despite its benefits, there is risk a patient will develop a severe viral infection of the central nervous system called progressive multifocal leukoencephalopathy (PML).

Only 664, or .4 of 1 percent, of 152,500 RRMS patients taking Tysabri through June 2016 developed PML, Tysabri said. Some patients refuse to use it, or stop taking it, because of the risk, however.

The study, “Is the risk of progressive multifocal leukoencephalopathy the real reason for natalizumab discontinuation in patients with multiple sclerosis?,” was published in the journal Plos One.

Researchers asked 699 patients and 99 physicians whether objective measures of PML’s risk, such as the low percentage of patients developing PML, figured into their treatment decisions.

Only 13 percent of the Tysabri-treated MS patients discontinued therapy, the team learned.

Neither the duration of the treatment nor the amount of virus in a person’s system was associated with their decision, the team found. This suggested that PML biomarkers were not the reason some patients decided to stop Tysabri.

The biomarkers some scientists encourage doctors to use to assess the risk of a patient developing PML are duration of Tysabri treatment, prior use of immunosuppressants, and previous exposure to a virus.

They are not enough to predict with accuracy the risk of a patient developing PML, the researchers said. They believe additional immunological markers or genetic screenings will lead to better predictions of PML risk patients.

“The introduction of three-stage risk stratification algorithms has not led to a reduction of PML incidence in NTZ [natalizumab]-treated patients. This suggests that factors other than objective PML risk play an important role in the highly complex decision-making process concerning therapy initiation and continuation,” the researchers wrote.

Patients’ perception of their risk of developing PML with Tysabri and their physician’s judgment appear to be the main factors in decisions to discontinue the treatment, the researchers said. Objective factors that were likely disregarded in the decisions included a low incidence of PML in MS patients, good patient response to the treatment, and low rates of adverse side effects, the team said.

“Physicians should be aware of the different weighting of subjective and objective factors in their advice to achieve the best-possible risk-benefit ratio for the individual patient,” the researchers wrote.

10 comments

  1. Two YearsMatters says:

    They once again understate the numbers game being played with the risks of Tysabri. They only state the overall number of PML compared to total number that have taken Tysabri. When they were required to publicly disclose the complete numbers; because of the federal black label designation; there was a LARGE % increase when comparing those on Tysabri 2+ years with PML to the much smaller number of people that actually continue to take Tysabri past the 2 year mark. When you compare those numbers the % risk factor is significantly increased. They were required to make public information about their fear of lost sales due to the 2+ year information and ceased reporting THAT information as soon as the federal disclosure requirement dropped. The misleading numbers game is a reason many of us refused to go past two years on the therapy and the whole “Tysabri vacation” many neuros implemented for their patients nearing the two year mark. Those decisions are NOT SUBJECTIVE just because they are based on the critical information that no one who profits from Tysabri wants to admit to.

  2. Jack Gaume says:

    I stopped Tysabri because blood tests found I had i had developed an immunity to it and it was no longer effective.

  3. Robert Gruber says:

    Interesting. I stopped because it was too expensive, even with insurance and assistance program it was still over $200/month.

  4. Robert Daniel says:

    Was on Tysabri for approximately 9 years, then my blood test for the JC Virus / PML came back as a 1 in 3 possibility. Tysabri IV ceased 7 weeks ago & I commenced Aubagio 1 a day tablet. Does not appear to be / Is not as effective as the Tysabri in reducing MS symptoms.

    • jessica says:

      Hi, I have to stop tysabri next month. I Have been doing very well on it and i’m concerned about stopping it and starting these new drugs that have cancer risks. I was thinking about stopping treatment altogether and have been advised against it.

      How do you feel after stopping? Have you gotten a relapse since switching to pill? And how so is it not as effective? How does the pill make you feel because I was on Tecfidera before tysabri and it was awful on my stomach. Thank you in advance making these decisions a very difficult because it can affect you for the worse, but I’m positive and looking forward to the best

  5. Christa says:

    I started taking Tysabri in 2007 after being on two other treatments that were not working. 2009 I decided to go off Tysabri because of two years. 6 months after going off Tysabri with no other treatment started I had severe exacerbation after taking compound steroids I decided to go back on Tysabri because with having severe ms it was really the only option.
    I of course have the JC virus too so I was at increased risk of pml so I decided to go off Tysabri again in 2013 . Doctor and I discussed going on Ampyra and after researching for myself I realized ampyra is more like an Avonex which I was on before Tysabri and it of course wasn’t effective. So again 6 months after going off Tysabri.. again I had very severe exacerbation..took compound steroids again so I went back on Tysabri waiting for new treatment ocrevus to be approved and I had my last infusion a month and 2 weeks ago.. so scared to go on this new med and I really had no bad side effects on Tysabri that I’m aware of..I keep asking myself ” is this new med going to be as good as Tysabri? And why does my dr want me off Tysabri if it works so well?” I wouldn’t be surprised if it’s not a money thing.. ” the more people you get on our new med more money to the doctor says pharmaceutical company.

  6. Jennifer Bradley says:

    I am approaching my eight year anniversary this July. The entire time I have been on Tysabri, there has not been any new activity on my MRIs like there had been during my first six years on Avonex and Rebiff for the subsequent seven!

    JCV+ My titre runs .89 to 1.31.

  7. Kristin Neyhart says:

    I was on Tysabri for 9yrs I had jc virus markers but was not getting the full benefits of Tysabri any longer I went off in 2015 became very ill haven’t came out of yet :'( curently on Copaxone lots of pain unable to move around much :'( this whole Big Pharma thing makes me sick to my stomach! We’ve got the ability to heal ourselves but its a insurance companies battle because they’re in bed with Big Pharma!

  8. Tracy Shudo says:

    I want to thank everyone that wrote something about their experience being on or off Tysabri. I am one of the few that was on stage 3 of final testing of this medication. I think it was 2004? I am from Vancouver Canada and was getting my treatments as UBC. In this stage no one knew if they were on medication or not. During that time I went from having 3-4 attacks a year to having 1 mild one in the 2 year period. Then we were all to start taking medication. BUT 3 people died, medication was stopped, we all kept calling and asking when was it going to start again? No one knew and Bio Gen did not keep records of what was happening to people that had been on medication for 2 years, and then were not on it. I myself had 3 very bad relapses in the 18 months the drug was not available. 1 attacked my brain stem. So when medication was offered again of course I want to be on it. When on this medication I have had no relapses. But all who have stayed on this have slowly moved in to secondary progressive MS. But I ask myself daily if I had not been on this medication for over the last 12 years where would my body be having 3-4 attacks a year? I am also struggling with changing to a new medication called Rituximab. We all are trying to do what’s best for our bodies or family’s and the quality of our life’s.
    But there is no one that can say this one is better than the others. We don’t even know for sure why we got M.S. I am going to thank others for sharing their history and say let’s all just keep on fighting this.
    Along with the statement when I was diagnosed 22 years ago I was told I had 1 of 3 things, an inner ear virus, a brain tumour or maybe M.S. Well I am thankful to this day it was not the brain tumor. But when my family Dr told me they knew it was M.S she then said good bye. 22 years ago there was so little treatment for this condition and now it feels like every year they have a new treatment. So let’s keep being as strong as we can, you just never know.

  9. T Jones says:

    I am currently on Tysabri and reaching my two year mark. I have decided to take a holiday from the medication. Over the past several months, I have noticed an increase in my eosinophil, RDW, and other items in the blood test. Wondering if anyone else experienced changes like this?

    I JC test goes from low positive number to indeterminate every couple months. I am not sure if this matters

    Thanks

Leave a Comment

Your email address will not be published. Required fields are marked *